Medline ® Abstract for Reference 102
of 'Chemotherapy-induced alopecia'
p53 is essential for chemotherapy-induced hair loss.
Botchkarev VA, Komarova EA, Siebenhaar F, Botchkareva NV, Komarov PG, Maurer M, Gilchrest BA, Gudkov AV
Cancer Res. 2000;60(18):5002.
Anticancer drugs stimulate apoptosis in the hair follicles (HF) and cause hair loss, the most common side effect of chemotherapy. In a mouse model for chemotherapy-induced hair loss, we demonstrate that p53 is essential for this process: in contrast to wild-type mice, p53-deficient mice show neither hair loss nor apoptosis in the HF keratinocytes that maintained active proliferation after cyclophosphamide treatment. HF in p53 mutants are characterized by down-regulation of Fas and insulin-like growth factor-binding protein 3 and by increased expression of Bcl-2. These observations indicate that local pharmacological inhibition of p53 may be useful to prevent chemotherapy-associated hair loss.
Department of Dermatology, Boston University School of Medicine, Massachusetts 02118, USA. firstname.lastname@example.org